Log in
Thyroid UK
91,848 members106,113 posts

Is it normal to feel terrible after increasing Levothyroxine dose?

I had been on 50 mcg for about 6 weeks when I got diagnosed. After the first 2 weeks I felt so much better- more energy, more getup and go and hardly any feeling of depression. I went up to 75mcg as of Monday this week and for the past 3 days I have felt exhausted and depressed. As this is my first dose increase I am unsure if it is because of this/other life factors or a combination. Is it common to feel awful when your dose increases and almost back to square one and if this is the case, why does this happen?

16 Replies
oldestnewest

Hi, I'm sorry you feel so bad. Was this increase based on a change in your blood tests?

Many doctors suggest you should use your symptoms as the best method for selecting your dose. I'm not sure why your dose has been increased if you felt well on 50mcg. Jane x

Reply

Hi, yes my first set of blood tests after 6 weeks on 50mcg were free T3 5 (3.1-7) and free T4 16 (12-22) I did feel good on 50 but I knew there was room for improvement and after discussing it with my GP he agreed that I could get to the top quarter of the range maybe with 75mcg or 100 depending on what my bloods look like in another 6 weeks from now. My symptoms had got much better but I guess I didn't want to just feel better- which wasn't difficult as I felt awful before but I want to feel well/energetic/normal!

Reply

Hi if you dont mind me asking what was your TSH before treatment and after a time on the 50mg?

Reply

1.4 before then 50mcg for 6 weeks now

0.96

Reply

What do u think?

Reply

Im not an expert so dont quote me but if you are hypothyroid then I think than 1 ish is quite good for TSH. Maybe 75 is too much and that is why you feel a bit off. My TSH was 5.5 before I started on 50mg and now it is 3.7 ....Im still not feeling too great so gonna give 50mg a bit longer and see if I can get down to about 2.0 TSH.....as I said Im not expert but your TSH looks okay to me as it is just now and you dont need to take more.. ....I dunno... but maybe discuss with your doctor as we are all different Just try being on 50 again and see if you start to feel better it wont hurt to experiment a little - ....goodluck...but yes catchup with your doc on it.

Reply

My tsh hasn't been an indicator for me as when I started my t3 was 2.1 (3.1-7) and t4 10.6 (12-22) yet tsh never above 2 so my doctor is going by my free thyroid hormone levels.

Reply

May be try alternate days 50/75 and see if that helps and give it some time to see how you feel. Unfortunately it does take time juggling with doses. When I was increasing I often felt I was reaching plateaus and thought that may be as I improved I was able to do more and as I wanted to sustain this I then needed a little more medication. Not often a quick fix I'm afraid. The other way to look at it that moving from 50 to 75 doesn't seem much but its actually a 50% increase and out that way its a lot so although you need more its highly likely your body is screaming slow down a bit this feels like too much!

1 like
Reply

I always feel worse after an increase, before gradually improving. However, it does sound like 75mcg might be too much for now and think the suggestion of 50/75mcg on alternate days is a good one. Some people end up on 50mcg for 2 days and 75mcg on 5 days or other such combinations :) xx

Reply

Do you think it's too much because I'm feeling bad? Why do you think it does feel bad before it gets better? I think i will just stick with it as I've been on this dose for 4 days now and it will be easier for my follow up/review. Also I have read a lot about how it's ok to go straight into your replacement dose if you are young and healthy and that titrating isn't as important.

Reply

Some people seem to be more sensitive than others. It took me a year to get up to my full replacement dose :D Every time I increased I felt dreadful. Sometimes I had to reduce back down for a week or so and then try again. However, other people can go straight onto their full replacement dose. Maybe it depends on things like how long you have been ill for/state of adrenals/iron etc. xx

1 like
Reply

Your right about titration not needed for healthy young ppl. Years ago only elderly were started on these low doses and titrated up. But they are treating ppl w MUCH lower TSHs than ever before. But it might save time to just go for the gusto and stop w the wee doses which can waste time. I started on 100mcg but had a high TSH. Never had sides, was more like taking Vit D didnt feel it for a long time, then slowly better but still needed increases. Think hypo ppl don't experience a steady stream of energy it's lot more ups and downs on a daily basis and varies a lot from day to day. Don't over exercise...you MAY suffer a lot more for longer duration than nonthyroid ppl.

Reply

When I first increased my tablets I felt really bad, worse than I had done before taking them, but after a while I started to feel better. I have just had a brand change and I am feeling the same thing happening again xx

Reply

I had a brand change from Levoxyl to Levo over a year ago just by changing pharmacies. There was a big diff in how I felt and my lab reports months later showed a lowering FT3 and T4. Make sure you tell your doctor that the different brand doesn't work as well before you waste anymore time.

Reply

Can you please tell me more about your change of dose and feeling horrible? How long did it last... I feel HORRIBLE with dose increase and yet I KNOW I need it. Wondering how long it lasts

Reply

Mrubida,

This post is 5 years old. You would be better off starting your own post with your blood test results and ranges of you would like help with why you’re feeling bad. Current dose, start dose, brand and when you were diagnosed. Most members of the forum will not see if. And also try and do it by 9pm as most of us are winding down for the night.

Ebony

Reply

You may also like...